Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Biol Chem. 1985 Oct 25;260(24):13035-40.

The toxicity of acetaminophen and N-acetyl-p-benzoquinone imine in isolated hepatocytes is associated with thiol depletion and increased cytosolic Ca2+.

Abstract

The effects of acetaminophen and its major toxic metabolite, N-acetyl-p-benzoquinone imine (NAPQI), have been investigated in hepatocytes isolated from 3-methylcholanthrene-pretreated and -untreated rats, respectively. The two compounds produced qualitatively similar changes although the quinone imine was toxic with shorter incubations periods and at lower doses. Both agents caused an elevation of cytosolic Ca2+, assessed by phosphorylase a activity, which was accompanied by the concomitant appearance of plasma membrane blebs. A loss of mitochondrial Ca2+ was also observed. This disruption of Ca2+ homeostasis always preceded cell death. Studies with NAPQI showed that low doses were able to cause complete Ca2+ release from isolated liver mitochondria which was accompanied by pyridine nucleotide oxidation and preceded membrane damage. NAPQI also produced a rapid, dose-dependent depletion of both cytosolic and mitochondrial reduced glutathione as well as a loss of protein-bound SH groups. This loss of protein thiols may have been responsible for the observed inhibition of the high-affinity Ca2+-ATPase activity of the plasma membrane fraction isolated from NAPQI-treated cells. In addition, NAPQI inhibited microsomal Ca2+ uptake which would further contribute to the elevation in cytosolic Ca2+. Our results suggest that acetaminophen and N-acetyl-p-benzoquinone imine exert their cytotoxic effects via a disruption of Ca2+ homeostasis secondary to the depletion of soluble and protein-bound thiols. This mechanism may prove to be of general applicability to a variety of hepatotoxins.

PMID:
2932433
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk